Total body itch with no clear cause puzzles patients, physicians
Sewickley, Pa. — There are few things more aggravating than an itch you can't scratch — but for geriatric patients that aggravation can be almost unbearable, as the elderly are often susceptible to a total body itch that has no apparent cause, and therefore no apparent solution. There are a number of potential causes that dermatologists should consider as they try to relieve their patient's itch, an expert says.
"Xerosis is the cause of the itch. A barrier defect occurs in the stratum corneum, so there's increased trans-epidermal water loss. The geriatric skin has more difficulty retaining moisture," says Dr. Bikowski, clinical assistant professor of dermatology, Ohio State University, Columbus, Ohio. "To make the diagnosis, the best place to look for dry skin is in the lateral aspect of the leg."
Dr. Bikowski says dry skin should always be treated, regardless of whether it is the primary cause of the itching, because it can be an aggravating factor. He recommends a ceramide-containing skin lotion, such as CeraVe (Coria) or Cetaphil Restoraderm (Galderma).
The second potential cause of itching that should be investigated is infestation, Dr. Bikowski says.
"Geriatric patients, especially those in nursing homes, may be susceptible to a higher incidence of scabies than the general population," Dr. Bikowski says. "(Physicians) always have to look for scabies, which may present as minute burrows in the palms of the hand, the wrists and the other usual locations. In the nursing home population, scabies may also present with lesions on the trunk as well as the scalp. The lesions are usually from 4 to 6 centimeter papules."
The third potential cause of total body itch that should be considered, Dr. Bikowski says, is a drug reaction.
"The difficulty is that the geriatric patient is frequently on multiple medications," he says. "Multiple drugs can certainly cause total body itch without primary rash, and it can often be difficult to elucidate which drug is the cause."
That difficulty can be exacerbated by an elderly patient's inability to provide a thorough medical history due to memory loss. In addition, non-prescription medications such as vitamins, laxatives and eye drops must be taken into account.
Treating an itch caused by medication may be difficult due to the therapeutic risk or benefit of changing or eliminating drugs.